IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

The optimal two-bracket linear income tax

  • Slemrod, Joel
  • Yitzhaki, Shlomo
  • Mayshar, Joram
  • Lundholm, Michael

We investigate the optimal rate structure of an income tax system that is constrained to have only two brackets, plus a demogrant. We find that, in a two-class economy, Pareto efficient tax schedules feature at least one marginal tax rate equal to zero, and that the marginal tax rate may be increasing or declining. We next use numerical optimization techniques to study the optimal structure of such a tax system in a multi-person model that is a stylized version of an actual economy. We discover that in all cases the tax rate in the second (higher) bracket is less than the tax rate that applies to the first bracket but that progressivity, in the sense of a uniformly rising average tax rate, generally obtains. Compared to the optimal one-bracket (linear) tax system, both the highest and lowest income individuals are better off, while a middle range of taxpayers is worse off.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6V76-459133D-C6/2/f21f565f8fe4faac83c565817e6cfa3e
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Public Economics.

Volume (Year): 53 (1994)
Issue (Month): 2 (February)
Pages: 269-290

as
in new window

Handle: RePEc:eee:pubeco:v:53:y:1994:i:2:p:269-290
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/505578

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  2. J. A. Mirrlees, 1976. "Optimal Tax Theory: A Synthesis," Working papers 176, Massachusetts Institute of Technology (MIT), Department of Economics.
  3. Sheshinski, Eytan, 1989. "Note on the shape of the optimum income tax schedule," Journal of Public Economics, Elsevier, vol. 40(2), pages 201-215, November.
  4. Stern, N. H., 1976. "On the specification of models of optimum income taxation," Journal of Public Economics, Elsevier, vol. 6(1-2), pages 123-162.
  5. Sheshinski, Eytan, 1972. "The Optimal Linear Income-Tax," Review of Economic Studies, Wiley Blackwell, vol. 39(3), pages 297-302, July.
  6. Yitzhaki, Shlomo, 1982. "A tax programming model," Journal of Public Economics, Elsevier, vol. 19(1), pages 107-120, October.
  7. Joseph E. Stiglitz, 1987. "Pareto Efficient and Optimal Taxation and the New New Welfare Economics," NBER Working Papers 2189, National Bureau of Economic Research, Inc.
  8. Phelps, Edmund S, 1973. "Taxation of Wage Income for Economic Justice," The Quarterly Journal of Economics, MIT Press, vol. 87(3), pages 331-54, August.
  9. Joseph E. Stiglitz, 1981. "Self-Selection and Pareto Efficient Taxation," NBER Working Papers 0632, National Bureau of Economic Research, Inc.
  10. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
  11. Sadka, Efraim, 1976. "On Income Distribution, Incentive Effects and Optimal Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 43(2), pages 261-67, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:pubeco:v:53:y:1994:i:2:p:269-290. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.